Article Text

PDF

Atypical antipsychotics not recommended for control of agitation in the emergency department
  1. K R Whelan1,
  2. P I Dargan1,
  3. A L Jones1,
  4. N O’Connor2
  1. 1National Poisons Information Service, Guy’s and St Thomas’ NHS Trust, London, UK
  2. 2Emergency Department, St Thomas’ Hospital, London, UK
  1. Correspondence to:
 Dr K Whelan
 National Poisons Information Service, Avonley Road, New Cross, London SE15 5ER, UK; kim.whelangstt.nhs.uk

Statistics from Altmetric.com

We read with concern the article by Yildiz et al, regarding the recommended use of atypical antipsychotics for the control of agitated patients in the emergency department.1 Our concern rests mainly with the control of agitation secondary to drug ingestion, particularly sympathomimetic drugs of misuse (cocaine, MDMA “ecstasy”, and amphetamines), and antidepressants (SSRIs, tricyclic antidepressants, MAOIs).

It can be difficult to distinguish with certainty, the diverse aetiologies of acute confusion/agitation, and therefore the sedative agent of choice should be safe and effective regardless of the cause. In patients presenting with drug induced agitation, or when the aetiology of the agitation is not established (particularly in teenagers and young adults), the use of atypical antipsychotics such as risperidone, ziprasidone, and olanzapine may result in adverse drug reactions including serotonin syndrome, neuroleptic malignant syndrome, QTc prolongation and subsequent ventricular arrhythmias (including torsades de pointes), arrhythmias without QTc prolongation, or extrapyramidal features including dystonic reactions.2

In the setting of drug induced agitation, the National Poisons Information Service (London) strongly advocates the use of carefully titrated, lone benzodiazepine sedation. This is because the benzodiazepines (for example, diazepam, lorazepam, and midazolam) are well tolerated, with a high therapeutic index, and are not implicated in any of the above reactions. They have proved safety and efficacy in animal experiments and widespread clinical use for sympathomimetic drug related agitation.3,4 They also possess dose dependent efficacy that is easily titratable, and have established seizure prophylaxis and seizure terminating activity.3,4 Benzodiazepines have no arrhythmogenic potential with therapeutic or toxic exposures, and antihypertensive and arrhythmia preventive activity in sympathomimetic drug toxicity, and proved efficacy (in a randomised, double blind, placebo controlled trial) in cocaine associated acute coronary syndromes.5

We question why one would want to put an already unstable patient at risk of further harm with the use of potentially dangerous atypical antipsychotics, when an established safe, efficacious, rapidly acting, cheap alternative (benzodiazepines) is readily available?

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.